Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Billings, MT

November 24, 2021Golden Valley County, Musselshell County, Yellowstone County, Montana

NWS Billings, MT issued this special weather statement at Nov 24, 2021, 9:36 PM MST for Golden Valley County, Musselshell County, Yellowstone County, Montana. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 24, 2021, 9:36 PM MST (04:36 UTC)
Expired
Nov 24, 2021, 11:00 PM MST
In force
84 min
Issued by
NWS Billings, MT

Counties Golden Valley County, MT, Musselshell County, MT, Yellowstone County, MT

The radar

The Billings radar (KBLX), 45 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 4.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

845 
WWUS85 KBYZ 250436
SPSBYZ

Special Weather Statement
National Weather Service Billings MT
936 PM MST Wed Nov 24 2021

MTZ029>031-034-042-057-063-141-173-228-235-250600-
Golden Valley-Northern Rosebud-Treasure-Judith Gap-Southern
Wheatland-Southwestern Yellowstone-Musselshell-Northern Big
Horn-Northeastern Yellowstone-Northern Stillwater-Northern Sweet
Grass-
936 PM MST Wed Nov 24 2021

...PATCHY DENSE FOG...

Patchy dense fog has been reported along US-87 between Billings and 
Roundup. Patchy fog may also be found in areas from Judith Gap to 
Billings and surrounding locations.  

Motorists in the area should slow down and be prepared for sudden 
reductions in visibility to a half mile or less. The fog is expected 
to last through the evening, decreasing after midnight. 

LAT...LON 4676 10783 4669 10779 4660 10783 4650 10780
      4647 10772 4625 10753 4609 10748 4606 10752
      4604 10747 4556 10738 4571 10953 4587 10955
      4587 10951 4596 10950 4596 10942 4604 10942
      4605 10957 4669 10965 4670 10939 4675 10939

$$

Tesar

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this special weather statement went out at Nov 24, 8:43 PM MST, 53 minutes earlier.

Area forecast discussion, Nov 24, 8:43 PM MST, 53 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
843 PM MST Wed Nov 24 2021

.UPDATE...
Made some tweaks to overnight lows as some readings, particularly
those in the eastern half of the CWA, have already dropped below
or near forecast lows as clouds clear out. We still expect temps
to remain near steady or just fall a little more overnight in the
western foothills as winds pick up.

Satellite imagery indicates some patchy stratus forming to the
west and northwest of Billings and up toward the Snowies. As
westerly winds and low level drying spread east of the footills
after midnight, we expect this stratus to dissipate. BT

&&

.DISCUSSION...
This afternoon through Friday night...

System that brought light snow to the area overnight into this
morning is on its way out with sunny skies building in behind it.
Billings area was the precipitation winner with around a tenth of
an inch of precipitation from 1-2 inches of snow. Most areas saw
0.05 inches or less. Roads are already thawing as of mid-day so
afternoon/evening travel looks good across the area.

The next focus for our area will be a period of strong foothills
winds tonight through Friday. Wind advisory is already in place
for Livingston and Nye through Friday. This looks like a high end
advisory for the gap favored areas with gusts in the 65 to 70 mph
range. Wouldn't be surprised to see a few stronger gusts around 75
mph though and will be keeping a close eye on this area for a
warning upgrade. The US191 corridor from Big Timber to Judith Gap
is another area to watch. Currently have wind speeds just under
warning levels in this area for the same time frame as the
Livingston/Nye advisory. Some guidance suggestive of winds gusting
65 mph, so may need a warning for this area as well, with the
favored time being during the day on Thursday.

Winds should slacken off below advy/warning levels by Friday
afternoon along the front range as flow aloft weakens just a bit
and a weak disturbance drops into the plains disturbing the lee
side surface pressure gradient. However that will allow for
stronger winds to move out across the plains with gusts in the 30
to 45 mph range Friday afternoon.

The weak disturbance dropping into the area may tap enough mid
level moisture for a few light low elevation rain showers/mountain
snow showers Friday night into Saturday morning, but doesn't look
like more than a few drops making it to the ground given the dry
downslope flow.

Temperatures will warm from the 30s today to near 50 for
Thanksgiving. Friday will be windy with highs in the mid 50s to
lower 60s for Black Friday shopping. Chambers

Saturday through Wednesday...

No significant changes in the extended. The pattern continues to
look warm, dry, and breezy. With a ridge of high pressure
dominating through the weekend, the surface pressure gradient
pattern will once again support stronger winds along the
foothills. Currently, wind gusts still are in the 45 to 55 mph
range, but could be close to advisory at times. Temperatures will
still be above normal, with highs Sunday in Billings and Sheridan
reaching near the records of 61 and 63 respectively. The next
chance for precipitation is still not until Wednesday as another
quick, weak wave moves around the ridge. Chances start in the
mountains and then spread on the plains through the day Wednesday.
Reimer
&&

.AVIATION...

Snow and associated MVFR conditions will shift east of the area by
sunset. VFR conditions will prevail in the wake of that system
through Thanksgiving. Wind speeds will increase over the western
foothills (KLVM, K6S0, K3HT) this evening with gusts of 40 to
60kts becoming common overnight through the day Thursday. Mountain
wave activity looks like a good bet just east of the western
mountains from Red Lodge north to Harlowton from late tonight
through Thursday. Chambers
&&

.PRELIMINARY POINT TEMP/POPS...

    Thu     Fri     Sat     Sun     Mon     Tue     Wed
-----------------------------------------------------------
BIL 021/050 039/054 035/051 038/061 040/058 037/055 039/058
    00/N    00/N    10/B    00/N    01/B    10/B    11/N
LVM 029/049 035/053 032/050 037/058 036/057 035/054 037/056
    00/N    00/N    10/B    00/N    01/N    10/N    11/N
HDN 016/050 034/057 032/052 033/064 036/059 033/056 034/060
    01/N    00/N    20/B    00/B    00/B    10/B    11/B
MLS 010/047 035/057 031/047 033/063 038/057 033/053 035/057
    00/B    00/B    00/B    00/B    00/U    00/B    01/B
4BQ 013/050 035/059 034/049 034/064 040/059 035/054 036/058
    00/B    00/N    10/B    00/B    00/U    00/B    00/B
BHK 009/044 033/055 029/044 029/059 037/055 032/051 032/054
    00/B    00/B    00/B    00/N    00/U    00/B    00/N
SHR 018/053 032/060 032/050 031/064 036/061 033/056 033/060
    00/B    00/B    20/B    00/B    01/U    10/B    01/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect until 5 PM MST Friday FOR ZONES
      65-66.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Nov 24, 2:55 AM MST, 18 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
255 AM MST Wed Nov 24 2021

MTZ063-065-066-141-172-228-242000-
Judith Gap-Livingston Area-Beartooth Foothills-
Northern Sweet Grass-Melville Foothills-Southern Wheatland-
255 AM MST Wed Nov 24 2021

This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.

* WHAT...Strong winds and snow showers may impact holiday travel.

* WHERE...Western foothills.

* WHEN...Snow showers are possible until noon. Strong winds are
  expected tonight through Friday.

* ADDITIONAL DETAILS...Snow showers this morning may create some
  slick travel conditions especially over Bozeman Pass. Strong wind
  gusts (60-70mph) are expected to develop tonight impacting
  travel through Friday, especially in the Livingston area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

MTZ029>034-036-037-040-042-056>058-064-067-068-138-139-169>171-173-
235-WYZ198-199-242000-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Paradise Valley-Absaroka/Beartooth Mountains-
Crazy Mountains-Southern Big Horn-Southeastern Carbon-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Northeastern Yellowstone-Southwestern Yellowstone-
Northeast Bighorn Mountains-Sheridan Foothills-
255 AM MST Wed Nov 24 2021

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Snow showers may impact holiday travel.

* WHERE...South Central and Southeast Montana, North Central
  Wyoming.

* WHEN...This morning.

* ADDITIONAL DETAILS...Snow showers could create slick spots this
  morning on foothills and higher hilltop locations including
  Aberdeen Hill and Lame Deer Divide. Travel conditions should
  improve quickly after noon today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

In the hours before

Local storm report, Nov 24, 8:15 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
815 PM MST WED NOV 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SNOW             6 WSW PARK CITY         45.60N 109.03W
11/24/2021  M1.0 INCH        STILLWATER         MT   COCORAHS

0400 PM     SNOW             18 SW FISHTAIL          45.24N 109.73W
11/24/2021  M1.0 INCH        STILLWATER         MT   CO-OP OBSERVER

&&

BEHRINGER
Special weather statement, Nov 24, 9:36 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Billings MT
936 PM MST Wed Nov 24 2021

MTZ029>031-034-042-057-063-141-173-228-235-250600-
Golden Valley-Northern Rosebud-Treasure-Judith Gap-Southern
Wheatland-Southwestern Yellowstone-Musselshell-Northern Big
Horn-Northeastern Yellowstone-Northern Stillwater-Northern Sweet
Grass-
936 PM MST Wed Nov 24 2021

...PATCHY DENSE FOG...

Patchy dense fog has been reported along US-87 between Billings and
Roundup. Patchy fog may also be found in areas from Judith Gap to
Billings and surrounding locations.

Motorists in the area should slow down and be prepared for sudden
reductions in visibility to a half mile or less. The fog is expected
to last through the evening, decreasing after midnight.

LAT...LON 4676 10783 4669 10779 4660 10783 4650 10780
      4647 10772 4625 10753 4609 10748 4606 10752
      4604 10747 4556 10738 4571 10953 4587 10955
      4587 10951 4596 10950 4596 10942 4604 10942
      4605 10957 4669 10965 4670 10939 4675 10939

Tesar

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 25, 1:06 AM MSTSpecial Weather StatementBYZYellowstone114 min
Nov 25, 2:26 AM MSTHigh Wind WarningBYZSweet Grass, Wheatland37 hr

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.